MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD RESURFACING FEMORAL HEAD 50MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD RESURFACING FEMORAL HEAD 50MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74121150
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Scar Tissue (2060); High metal ion levels (4847)
Date of Event 08/15/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that, a plaintiff received a right bhr system on (b)(6) 2020.The bhr failed and patient experienced pain and tested for elevated cobalt chromium ions, since (b)(6) 2023, therefore a revision surgery was performed on (b)(6) 2024.During surgery the acetabular cup was found to be well seated and was kept in place.The hip was converted into a tha using s+n components.Patient was transferred to the recovery room in stable condition.
 
Additional Manufacturer Narrative
H10.Additional information in d10.H11.Corrected information in h6 (health effect - clinical code).
 
Additional Manufacturer Narrative
H3,h6: as of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the alleged devices was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the head and cup.This failure will continue to be monitored via routine trending.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.No further escalation actions are required.The available medical documents were reviewed.It should be noted, the bhr surgical technique indicates, the acetabular component is to be impacted with 15-20° of anteversion and 40-45° inclination angle (bhr ifu 04727 v2 45670103 revc 01/18).A clinical root cause of the elevated metal ions cannot be confirmed.The scar tissue cannot be ruled out as a possible contributing factor to the reported pain.Scar tissue is a known complication of joint surgery, and it cannot be concluded to be related to the implant.The patient impact beyond the reported revision could not be determined.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
RESURFACING FEMORAL HEAD 50MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20977211
Report Number3005975929-2024-00168
Device Sequence Number17192420
Product Code NXT
UDI-Device Identifier03596010502797
UDI-Public03596010502797
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/07/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/12/2025
Device Catalogue Number74121150
Device Lot Number20CW05286
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/29/2024
Supplement Date Received by Manufacturer12/23/2024
01/06/2025
Initial Report FDA Received Date12/19/2024
Supplement Report FDA Received Date12/24/2024
01/07/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/12/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
74120156 / LOT NUMBER: 20DW08025
Outcome Attributed to Adverse Event Required Intervention;
Patient Age62 YR
Patient SexMale